Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 322, NWS Dodge City, KS

October 2, 2017Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 2, 2017, 6:52 PM CDT for Scott County, Kansas. It was in force for 38 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2017, 6:52 PM CDT (23:52 UTC)
Expired
Oct 2, 2017, 7:30 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Scott County, KS

The radar

The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 6:53 PM CDTTORNADO6 Nnw Modoc, KS
Oct 2, 6:58 PM CDTHAIL 1.59 W Scott State Lake, KS
Oct 2, 7:02 PM CDTTSTM WND GST 667 Sw Scott State Lake, KS
Oct 2, 7:05 PM CDTTORNADO6 Ne Modoc, KS
Oct 2, 7:05 PM CDTTORNADO8 N Scott City, KSTORNADO SNAPPED POWER POLES 8 MILES NORTH OF SCOTT CITY, NEAR US 83/SH 4 INTERSECTION.
Oct 2, 7:10 PM CDTTORNADO8 N Scott City, KSEMERGENCY MANAGER REPORTED POWER POLES SNAPPED BY TORNADO, I MILE NORTH OF US 83/SH 4 INTERSECTION. TIME ESTIMATED.
Oct 2, 7:17 PM CDTTORNADO4 E Scott State Lake, KSWEDGE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 5:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

056 
WUUS53 KDDC 022352
SVRDDC
KSC171-030030-
/O.NEW.KDDC.SV.W.0322.171002T2352Z-171003T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
652 PM CDT MON OCT 2 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Scott County in west central Kansas...

* Until 730 PM CDT

* At 651 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Modoc, or 11 miles northeast of Leoti, moving northeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Modoc, Pence and Scott State Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.

LAT...LON 3870 10070 3839 10112 3840 10113 3870 10113
TIME...MOT...LOC 2351Z 224DEG 26KT 3856 10116 

HAIL...1.00IN
WIND...60MPH
 
$$

Reynolds

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 6:00 PM CDT, 52 minutes earlier.

Area forecast discussion, Oct 2, 6:00 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Mon Oct 2 2017

...Updated Aviation...

.SHORT TERM...(This evening through Tuesday)
Issued at 105 PM CDT Mon Oct 2 2017

Thunderstorm development is likely across portions of the Western
High Plains tonight as an increasingly difluent southwest flow aloft
prevails across the region. A frontal boundary, now bisecting
southwest Kansas into north central Kansas, is projected to lift
slightly back to the north this evening giving way to a south to
southeast upslope flow across southwest and central Kansas.
Meanwhile, an attendant dryline stretching southward across extreme
southwest Kansas into the Oklahoma Panhandle is not expected to move
much. Moisture will lift back into the area ahead of the dryline
with surface dewpoints climbing up into the lower to mid 60s(F).
Steepening low/mid level lapse rates, increasing instability with
MLCAPE values upward of 2000 J/kg, and favorable shear will
contribute to isolated to widely scattered thunderstorm development.
The best chance for storms will be in an axis of increased
convergence associated with the frontal boundary/dryline late this
afternoon. Timing and placement of initial development will be
dependent on how soon the prevailing cloud deck erodes and how
far the boundary moves in that time frame. A +70kt upper level jet
and favorable 0-6km shear will increase the potential for
rotating supercells, and subsequent severe storms. Large damaging
hail and damaging winds will be the primary threat while a few
isolated tornadoes cannot be ruled out.

A cold front will push through western Kansas tonight allowing for
cooler air to filter southward into far western portions of the
state. Look for lows well down into the 50s(F) across west central
and portions of southwest Kansas with the 60s(F) likely further east
toward south central Kansas. A much cooler air mass spreading across
western Kansas will limit highs climbing above the 60s(F) across
west central and much of southwest Kansas Tuesday with the 70s(F)
still possible further east.

.LONG TERM...(Tuesday night through Monday)
Issued at 220 PM CDT Mon Oct 2 2017

Precip chances will continue virtually each day through the end of
the week as a difluent southwest flow aloft prevails across the
Western High Plains downstream of a stationary trough axis. A
frontal boundary pushing through western Kansas later tonight, is
expected to move into the Texas Panhandle and northern Oklahoma
before stalling out late Tuesday/early Wednesday, providing a focal
point for shower and thunderstorm development early in the period.
Periods of precip can be expected Thursday as the stalled frontal
boundary lifts back to the north through western Kansas, returning a
southeast upslope flow to the high plains. Steep low/mid level lapse
rates and increased instability may be enough to support storm
development as H5 vort maxima eject out of the Southern Rockies into
the high plains of eastern Colorado and western Kansas. Another
frontal passage is projected toward week's end bringing more precip
chances to western Kansas.

A cooler air mass settled across the high plains and reinforced by
surface high pressure moving eastward across the Upper Midwest, will
keep highs capped in the 60s(F) and 70s(F) Wednesday afternoon.
Warmer temperatures are likely Thursday as the boundary, initially
stalled to our south, lifts northward across the region. Should
see more seasonal highs Thursday afternoon, if not a little above.
Another frontal passage late in the week will end the small warming
trend Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 600 PM CDT Mon Oct 2 2017

Any convection is expected to avoid the terminals this evening, so
opted to keep out of the 00z TAFs. Strong S/SE winds will persist
through the evening hours, diminishing somewhat again after
sunset. Expect low level wind shear to return by around 06z with
another low level jet. South winds will decrease toward daybreak,
as a cold frontal boundary sinks south to a Hays-Syracuse line by
12z Tue. Cold front will pass the terminals 12-15z with a shift to
north winds of 10-20 kts. High confidence that MVFR (and possibly
IFR) stratus cigs will develop along/behind the frontal boundary
Tuesday morning, with reduced vis in BR/FG also expected.
Consensus of short term models suggests that MVFR stratus (1-2k
ft AGL) will persist much of daylight Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  68  56  69 /  20  60  70  70
GCK  58  64  54  65 /  30  50  80  70
EHA  56  67  54  68 /  20  40  70  60
LBL  65  71  58  70 /  10  50  60  60
HYS  61  63  54  64 /  40  60  80  70
P28  69  80  63  74 /  10  50  60  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Turner
Hazardous weather outlook, Oct 2, 10:52 AM CDT, 8 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1052 AM CDT Mon Oct 2 2017

KSZ030-031-043>046-061>066-074>081-084>090-031015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1052 AM CDT Mon Oct 2 2017 /952 AM MDT Mon Oct 2 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to widely scattered thunderstorms will be possible late
this afternoon and evening across west central and portions of
southwest Kansas. A few storms could become severe capable of
producing tennis ball to baseball size hail and damaging winds in
excess of 60 mph. A few isolated tornadoes are possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening
generally west of a Hays to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Special weather statement, Oct 2, 6:32 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
632 PM CDT MON OCT 2 2017

KSZ043-030030-
Scott KS-
632 PM CDT MON OCT 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 730
PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Pence, or 10 miles northwest of Scott City, moving
northeast at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Modoc, Pence and Scott State Lake.

A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.

LAT...LON 3870 10069 3868 10069 3838 10112 3841 10113
      3870 10113
TIME...MOT...LOC 2332Z 227DEG 22KT 3859 10105

Reynolds

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 8:17 PM CDTSpecial Weather StatementDDCHamilton43 min
Oct 1, 9:06 PM CDTSpecial Weather StatementDDCScott39 min
Oct 2, 5:17 PM CDTSevere Thunderstorm WarningDDCHamilton28 min
Oct 2, 6:32 PM CDTSpecial Weather StatementDDCScott58 min
Oct 2, 6:59 PM CDTTornado WarningDDCScott26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.